Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Indianapolis, IN

August 6, 2000Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 6, 2000, 11:08 PM EST for Johnson County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 6, 2000, 11:08 PM EST (04:08 UTC)
Expired
Aug 6, 2000, 11:45 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 070409
SVRIND
INC081-070445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 PM EST SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA

* UNTIL 1145 PM EST

* AT 1103 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF BARGERSVILLE...OR ABOUT 20
  MILES NORTH OF BLOOMINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARGERSVILLE AT 1125 PM EST
  NEW WHITELAND AT 1130 PM EST
  FRANKLIN AT 1135 PM EST

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3954 8625 3933 8626 3935 8598 3959 8597
SH/SE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:24 PM EST, 8 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM EST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SAT AUG 5 2000

PROB OF THE DAY IS SVR POTENTIAL TNGT WITH HEAVY RAIN TNGT ANOTHER
CONCERN.

LATEST SFC ANLYS HAD A WARM FNT WELL NE OF THE FA ACRS WRN PA-LK
ERIE-CNTRL LWR MI. MEANWHILE...A CD FNT WAS FM WRN WI TO CNTRL IA TO
NRN KS. THUS...THE FA IS NOW IN THE WARM SECTOR WITH WIDESPREAD LOWER
TO MIDDLE 70S SFC DEW PTS...LI'S TO -7 AND CAPES TO 3500 J/KG IN
AREAS THAT RECEIVED SS. H20 VAPOR IMAGERY WAS INDICATING A S/W TROF
MOVING INTO WRN IA WITH 06 HR MODEL PROGS IN GOOD AGREEMENT. VSBL SAT
LOOP WAS BEGINNING TO SHOW SOME BREAKS ACRS THE FA WITH EVEN MORE
BREAKS ACRS IL. FINALLY...KIND-88D WAS JUST SHOWING A FEW LGT SHOWERS
SCATTERED ABOUT THE FA.

MODELS ARE FAIRLY CLOSE AND REASONABLE EARLY ON WITH MOST OF THE SFC
AND UPR AIR FEATURES AS THEY SWING THE IA S/W ACRS THE FA TNGT WITH A
90 KT SPEED MAX AT 250 MB MOVING ACRS THE LWR GT LKS TNGT PROVIDING
VERY DECENT UPR DVRG FOR THIS TIME OF YEAR. IN ADDITION...ANOTHER LOW
LVL JET OF 35 TO 40 KTS IS PROGGED TO SET UP TNGT ACRS THE SRN FA.
ALSO...THE CD FNT WL REACH XTRM NWRN PARTS OF THE FA BY MON MRNG
BEFORE LIFTING BACK TO THE N AS A WARM FNT MON AFT AND INTO CNTRL MI
ON TUE. THE SHEAR TNGT IS UNI-DIRECTIONAL BUT STG FOR THIS TIME OF
YEAR WHICH POINTS TO A CLASSIC BOW-ECHO TYPE SETUP WITH DAMAGING
WINDS THE MAIN THREAT. SPC HAS MOD RISK ACRS ALL OF THE FA AS A
RESULT. AREA OF 2 IN PRECIP WATER ACRS THE FA TNGT AND COMBINED WITH
UPR LVL DVRG SHOULD ALLOW RN TO BE HEAVY AT TIMES TNGT ESP THIS EVE
WHEN DVRG VALUES ARE HIGHEST. HOWEVER...FFG 1 HR VALUES ARE STILL
AROUND 1.5 IN AND 3 HR VALUES 2-2.5 IN AND WITH FAST MOVEMENT OF THE
EXPECTED SQUALL-LINE...WL NOT ISSUE FFA ATTM. WL HAVE TO TWEAK UP
POPS THOUGH PROBABLY TO THE LIKELY CAT. WITH THE WARM FNT MOVING N ON
MON AND NO REAL LIFTING MECHANISMS TO KEY IN ON...WL DROP POPS BACK
TO THE LOW CHC CAT. ANY NON-RESOLVED WK S/W IN THE ZONAL FLOW COULD
POP UP A TRW OR TWO...HOWEVER. MODEL TIME SECS SHOW NICE MID LVL
DRYING ON MON AND CU DEVELOPMENT PROGS NOT INDICATING MUCH CU...SO
SHOULD SEE A GOOD DEGREE OF SS AND MIXING ALLOWING FOR VERY WARM
TEMPS. ETA/AVN BRING A S/W AND NICE UVM FIELD ACRS MON NGT AND TUE
WHICH SHOULD ALLOW FOR ADDITIONAL ROUNDS OF TRW'S.

WARMER FWC NUMBERS LOOK GOOD AT NGT AS CURRENT DEW PTS GREATER THAN
FAN LOWS AND AIRMASS WL REMAIN ESSENTIALLY UNCHANGED. WARMER FWC
HIGHS ALSO LOOK GOOD AS H8 THERMAL RIDGE NOSES INTO CNTRL IN THROUGH
THE PD WITH TEMPS AROUND 20 DEGREES CELSIUS.

.IND...NONE.
KOCH

In the hours before

Local storm report, Aug 6, 10:17 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1017 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    PENDLETON                 IN   WIND DAMAGE
08/06/00   MADISON                        EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.
                                          NUMEROUS TREES DOWN
                                          8-12 INCH DIAMATER.
                                          TREE 3-4 FT DIA FELL ON
                                          HOUSE.

9
Local storm report, Aug 6, 10:35 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    GREENCASTLE               IN   WIND DAMAGE
08/06/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR. TREES DOWN.

1025 PM    GREENCASTLE               IN   WIND DAMAGE
08/06/00   PUTNAM                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  POWER
                                          LINES DOWN. TREES DOWN.
Local storm report, Aug 6, 10:41 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1041 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    1 SSE INDIANAPOLIS        IN   WIND DAMAGE
08/06/00   MARION                         REPORTED BY HAM RADIO
                                          OPERATOR. TREE LIMB
                                          DOWNED POWER LINES.
Local storm report, Aug 6, 10:50 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1050 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    MIDDLETOWN                IN   WIND DAMAGE
08/06/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE 3 FT DIA TREE FELL.
Special weather statement, Aug 6, 11:03 PM EST, 5 minutes before
INZ021-028>031-035>049-070420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 PM EST SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCHES EXPIRE FOR CENTRAL INDIANA...

AT 1100 PM EST...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR TERRE
HAUTE TO NEAR RUSHVILLE. THE STORMS WERE MOVING EAST AT 30 MPH.

THE STORMS HAVE MOVED SOUTH OF THE WATCH AREA. THEREFORE...THE
THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

$$>
EDDY
Local storm report, Aug 6, 11:04 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 PM    5 S GREENFIELD            IN   WIND DAMAGE
08/06/00   HANCOCK                        REPORTED BY HAM RADIO
                                          OPERATOR. TREES AND
                                          LIMBS DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:50 PM ESTSevere Thunderstorm WarningINDParke, Vermillion25 min
Aug 6, 8:55 PM ESTSevere Thunderstorm WarningINDDelaware, Madison35 min
Aug 6, 10:11 PM ESTSevere Thunderstorm WarningINDMarion49 min
Aug 6, 10:12 PM ESTSevere Thunderstorm WarningINDPutnam33 min
Aug 6, 10:19 PM ESTSevere Thunderstorm WarningINDHancock, Shelby26 min
Aug 6, 10:43 PM ESTSevere Thunderstorm WarningINDHancock, Henry, Rush32 min
Aug 6, 10:54 PM ESTSevere Thunderstorm WarningINDMorgan36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.